MAUDE Adverse Event Report: ABBOTT GMBH ARCHITECT HIV AG/AB COMBO REAGENT KIT; TEST, HIV DETECTION

ABBOTT GMBH ARCHITECT HIV AG/AB COMBO REAGENT KIT; TEST, HIV DETECTION
Catalog Number 02P36-25
Medical Device Problem Code False Positive Result (1227)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 09/01/2023
Type of Reportable Event Malfunction
Event or Problem Description
A literature article by talia wall, ¿a case of a false positive hiv antigen/antibody screen in a pregnant woman at delivery and the clinical importance of reviewing signal-to-cutoff ratio values¿, idcases 33:e01819 (june 15, 2023), reported a case of false repeat reactive architect hiv ag/ab combo results on a mother who came to the labor and delivery unit for a scheduled induction of labor due to large fetal size at a gestational age of 40 weeks 0 day.The mother did not have documented third trimester result for hiv and was therefore screened upon presentation for labor and delivery.The mother was considered low risk of contracting hiv since there were three documented nonreactive hiv screening tests over the course of her previous pregnancies.The architect hiv ag/ab screening test revealed a repeatedly reactive result.Since the likelihood of previous hiv exposure in the mother was low, the medical team assumed a possible laboratory error and continued the augmentation of labor with pitocin.Per the hospital protocol, a fresh blood sample was collected from the mother and a second architect hiv ag/ab combo screening test was performed and the result was repeat reactive.Both samples were then screened with a confirmatory hiv1/hiv2 antibody differentiation immunoassay.The samples were negative for hiv antibodies.The samples were then sent out for confirmatory viral load pcr testing.The mother was presumed to be hiv positive, and pitocin was held with the hopes of slowing down the labor.The infant was delivered safely via vaginal delivery.Blood sample from the infant was collected and sent out for hiv rna pcr test.Since the infant was classified as high risk for perinatal hiv transmission and born vaginally to an hiv positive mother with an unknown viral load, oral triple antiretroviral therapy (art) was initiated consisting of zidovudine 4 mg/kg twice daily, lamivudine 2 mg/kg twice daily, and nevirapine 6 mg/kg twice daily.The infant received the first art doses two hours post-delivery.The infant received three sets of doses of art prior to the release of confirmatory testing results.The results for both samples sent for confirmatory testing were available at 2 pm on the day following delivery.It was confirmed that no viral rna was detected by the hiv rna pcr test in either sample.The infant¿s antiretroviral therapy was discontinued indefinitely with no follow-up hiv testing required, and the mother was discharged home with the infant.No further impact to patient management was reported.
 
Additional Manufacturer Narrative
An evaluation is in process.A follow-up report will be submitted when the evaluation is complete.
 
Event or Problem Description
 
Additional Manufacturer Narrative
The complaint investigation false reactive architect hiv ag/ab combo results included a review of data and information from the article ¿a case of a false positive hiv antigen/antibody screen in a pregnant woman at delivery and the clinical importance of reviewing signal-to-cutoff ratio values¿, ticket trending review, device history record review, field data review, and labeling review.Return testing was not completed as returns were not available.Data and information provided in the article were reviewed and support the complaint issue.Trending review did not identify any trends for the issue for the product.Device history record review did not identify any non-conformances or deviations with the product list number and complaint issue.The overall performance of the architect hiv ag/ab combo reagent was reviewed using data gathered from customers worldwide.Standard deviation to cutoff and median values of the negative population generated with the product are within the +/-3 sd control limits showing that performance is as expected.Labeling was reviewed and sufficiently addresses the customer's issue.Based on the review of this issue, this case represents a use error as the mother was assumed to be hiv positive and the decision to give hiv treatment to the infant was based on reactive architect hiv ag/ab combo results that were not confirmed accordingly as per cdc recommendations as well as per the architect hiv ag/ab assay package insert/instructions for use.Based on this investigation, no systemic issue or deficiency was identified with the architect hiv ag/ab combo reagent, lot number unknown.

Brand Name
ARCHITECT HIV AG/AB COMBO REAGENT KIT
Common Device Name
TEST, HIV DETECTION
Manufacturer (Section D)
ABBOTT GMBH
max-planck-ring 2
wiesbaden 65205
GM  65205
Manufacturer (Section G)
ABBOTT GMBH
max-planck-ring 2
wiesbaden 65205
GM   65205
Manufacturer Contact
siobhan wright
lisnamuck
post market surveillance
longford N39 E-932
EI   N39 E932
433331157
MDR Report Key17787899
Report Number3002809144-2023-00405
Device Sequence Number6454596
Product Code MZF
UDI-Device Identifier00380740003890
UDI-Public00380740003890
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
N/A
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 09/26/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number02P36-25
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 09/01/2023
Supplement Date Received by Manufacturer09/25/2023
Initial Report FDA Received Date09/21/2023
Supplement Report FDA Received Date09/26/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ARC I1000SR MOD, 01L86-01, 117UNKNOWN; ARC I1000SR MOD, 01L86-01, 117UNKNOWN
Outcome Attributed to Adverse Event Other;
Patient SexUnknown